What the Heck Is the Somogyi Swing?

By |2018-08-15T15:45:52+00:00Updated: August 8th, 2018|Pet Care, Pet Diabetes, Pet Newsletter|4 Comments

Every now and then a diabetic pet just doesn’t seem to make sense. On paper it all seems so simple. You give insulin which should lower the pet’s blood glucose level for some period of time until it rises again. After all, insulin drives energy into cells. After an insulin injection we expect the blood glucose to go down, but sometimes it does not. Sometimes a pet doesn’t seem to respond to insulin at all. Sometimes, you get a Somogyi Swing.

When Pet Blood Glucose Numbers Don’t Make Sense

First, let’s talk about blood glucose curves. Human diabetics don’t run blood glucose curves on themselves. Human diabetics can dose themselves and know what they are going to eat, if they are going to eat, and how they react to various types of foods. They dose themselves appropriately for what they are about to ingest. Each day is a little different, and they adjust their insulin based on what they eat and when they eat.

Since animals can’t poke themselves with insulin, their human caretakers try to improve the pet’s diabetic control by having a consistent routine. Usually this means equally portioned meals and insulin doses every 12 hours. We figure that the pet will likely react the same way from one dose to another if we are feeding equally portioned meals. These meals are usually the same kind of food at each meal. This is the whole idea behind blood glucose curves. Again, humans don’t run curves on themselves because they are in control of what they eat and give themselves insulin injections accordingly.

How Do You Run a Blood Glucose Curve?

You first check the blood glucose right before a regularly scheduled insulin injection and meal. You then check the blood glucose every 2 hours until the next regularly scheduled insulin injection and meal. If the blood glucose goes lower than 150 mg/dl, we check it hourly until it starts to rise again.

A blood glucose curve tells us two things for pets:

  1. A curve tells us how low the blood glucose goes after a particular dose of insulin.
  2. A curve tells us how long a particular insulin lasts in a particular pet after a particular dose in that pet. Remember that each pet is unique in how it absorbs and metabolizes insulin. Some pets respond better to one insulin than another. It’s all very individual.

So, we expect that there will be a point a few hours after the insulin injection when the glucose hits the lowest point for that dose. We call that point where it “bottoms out” the “nadir”. We use the nadir to decide if we should increase the insulin dose, decrease the insulin dose, or leave the dose alone. We want the nadir to be somewhere around 100 mg/dl. What if that doesn’t happen? What if the glucose doesn’t drop at all? Sometimes it might even go up. That’s when we start to wonder if we might be experiencing the ‘Somogyi Swing’.

What is a ‘Somogyi Swing’?

The Somogyi Swing occurs if the dose of insulin is more than a pet needs. If the blood glucose dives down to hypoglycemia, the pet’s liver will likely react to save the day! The liver can turn stored glycogen into glucose. When the liver does this heroic gluconeogenesis, making glucose out of stored glycogen, we may then see a high blood glucose for hours or days thereafter. Truly, it can seem to make no sense whatsoever. Somogyi Swing can be a stinker to identify. Seriously, it is very very hard to recognize. We may wonder if the pet isn’t absorbing the insulin or if a pet isn’t responding to the insulin. We may wonder if the human is injecting the pet correctly. Or, we may consider dropping the insulin dose to see if we have a case of Somogyi Swing.

Of course, you should always chat with your veterinarian, who has examined your pet, before making dosing changes. If we suspect the Somogyi Swing, we back off on the insulin dosage and monitor over the next week and run a curve 5 to 7 days later.

Sometimes when folks first get the diagnosis of diabetes in their beloved pet they want to get the perfect dose as soon as possible! In their zeal to help Fluffy, they may increase the dosage of insulin too rapidly and bypass the actual appropriate dose for the pet. This Somogyi Swing phenomenon is why I advise folks to start slowly and sneak up on the dose. When I adjust the insulin dosage, I increase it by small increments. Whenever I change the insulin dosage I have the family run a blood glucose curve again in 5 to 7 days to see how that change has affected the glucose levels.

Have a question or comment? Then post below! I always enjoy hearing from my readers!


NOTE: Consult your veterinarian first to make sure my recommendations fit your pets special health needs.

No votes yet.
Please wait...

About the Author:

Dr. Joi Sutton is a 1993 graduate from Oregon State University. She has practiced both in emergency medicine and general practice. Dr. Sutton has done extensive international volunteer work though Veterinary Ventures, a nonprofit organization that takes teams of veterinarians to undeveloped countries for humane medical care. She also runs a small animal practice in South Florida.

4 Comments

  1. Janey Phillips August 22, 2018 at 5:33 pm - Reply

    We were definitely guilty of this (going up too fast on our Westie’s insulin dose when he was first diagnosed). I’d like to comment on a couple of things that would have helped us if we’d known them during that initial phase. First, no one told us initially to stay with one dose for 5-7 days before making a change, while trying to regulate the dose of insulin. And, neither of our vets told us about the Somogyi swing early on. We were testing multiple times a day with our AlphaTrak2 and just did not understand what the curve should look like. We got up as high as 13.5 units on a dog that (admittedly a couple pounds lighter now) is now pretty stable in the 8-8.5 unit range on Novalin N twice a day. We continue to test our dog before each meal every day because he is still difficult to control, but we’ve tightened the loop and don’t think we could do much better. One other comment: sometimes it’s hard to know if a dose in relation to a relatively low blood glucose reading has caused a bounce to a high bg reading before the next meal, or if it somehow wasn’t enough. We have figured out that if it takes several days to get back to “normal”, it was probably a symogyi response followed by a degree of insulin resistance that takes a while to subside. If an insulin dose was too low (relative to the bg reading of the moment) then it seems to be much easier/quicker to get back where we want to be. Thanks, love your columns and I always learn something.

    • Dr . Joi Sutton August 25, 2018 at 1:58 pm - Reply

      Education is key! Great job.
      I’ve found that for animal care and our own health it is very important to be our own health advocates.
      🙂 Joi

  2. Jeanne E. Barker September 1, 2018 at 3:54 am - Reply

    In order to curtail the symptoms of diabetic neuropathy and reduce the weakness in my dogs legs, I would appreciate knowing how much B-Complex and how often to inject it. My dog weighs 16.4 lbs. I have been giving her 2 units weekly and it doesn’t appear to be enough. Her weakness improves slightly but not enough to make a difference in her ability to jump up on the chair. Can you advise me, please? Thank you for your help. Cordially, Jeanne

    • Dr . Joi Sutton September 1, 2018 at 1:58 pm - Reply

      It would be inappropriate for me to advise dosing over the Internet, particulacy as your pet is not my patient. Please, chat with your veterinarian about this. 🙂

Leave A Comment

We use cookies to ensure that we give you the best experience on our website. If you continue to use this site we will assume that you are happy with it. OK